0%
incredible-marketing Arrow

How Dangerous is Fentanyl?

In the past decade, overdose rates from opioids have skyrocketed. According to the National Institute on Drug Abuse, “Deaths from fentanyl and a handful of other synthetic opioids tripled from 3,105 in 2013 to 9,580 in 2015, and those numbers are likely underestimates.” The introduction of fentanyl has made using opioids much more dangerous now than ever before.

Fentanyl is an extremely dangerous opioid that is often sold as heroin. According to the NIDA, “In the space of only two years, fentanyl has tragically escalated the opioid crisis. This drug is 50-100 times more potent than morphine and able to enter the brain especially quickly because of its high fat solubility; just 2 milligrams can kill a person, and emergency personnel who touch or breathe it may even be put in danger. Unfortunately, many people addicted to opioids as well as other drugs like cocaine are accidentally being poisoned by fentanyl-laced products.”

Fentanyl differs from heroin not only in its strength, but also its rapid onset. According to NIDA Deputy Director Dr. Wilson M. Compton, “The rewarding effects of opioids – whether they are medications, heroin, or illicitly produced synthetic opioids – are increased when they are delivered rapidly into the brain, which is why non-medical users often inject them directly into the bloodstream. Fentanyl, in particular, is highly fat-soluble, which allows it to rapidly enter the brain, leading to a fast onset of effects. This high potency and rapid onset are likely to increase the risk for both addiction and overdose, as well as withdrawal symptoms.” Not only does fentanyl use increase the risk of overdose, but it can also intensify one’s addiction and make it more difficult for an individual to achieve sobriety.

Fentanyl is often mixed into heroin to intensify the euphoric effects. According to the Ohio Department of Mental Health and Addiction Services, “Mixing fentanyl with street-sold heroin or cocaine markedly amplifies their potency and potential dangers, including the risk of death. Effects include: euphoria, drowsiness/respiratory depression and arrest, nausea, confusion, constipation, sedation, unconsciousness, coma, tolerance and addiction.” The amount of fentanyl in one batch of heroin may differ greatly from another, and lead to instantaneous overdose.

Your life doesn’t have to be one of diminished health or early death as a result of addiction. You can make the decision to seek help today and begin building a brighter future in sobriety. Resilient House is staffed with caring and compassionate professionals who understand every mental, physical, and spiritual aspect of addiction, and are dedicated to providing you all the tools needed to achieve and maintain lasting sobriety. For information about treatment options, please call today: (833) 242-6431